Missouri, 2019

Hail and Damaging Wind in Missouri, April 7, 2019

April 7, 2019 · NWS LSX · 3 events in 2 counties and zones

Scattered strong to severe storms developed across the region. There were numerous reports of large hail and some damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Scattered strong to severe storms developed across the region. There were numerous reports of large hail and some damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 7, 1:51 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 7, 1:51 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
251 PM CDT Sun Apr 7 2019

.SHORT TERM... (Through Monday Night)
Issued at 244 PM CDT Sun Apr 7 2019

Still waiting for activity to fire up this afternoon as pre-frontal
trof extending from west central Illinois south southwestward
towards Springfield, MO as of 19z Sunday slides east. Latest RAP run
still showing surface based CAPES between 1500 and 2500 J/kg through
early this evening, mainly along and south of I-70 corridor. This
combined with deep layer shear increasing to around 35 kts and
decent moisture convergence along the trof will see isolated/
scattered storms develop anytime now. Coverage will be sparse but
could see some isolated strong to severe storms for portions of
eastern MO and western IL through this evening with the main
threats being large hail and damaging winds. In the meantime, main
cold front is still progged to approach northwestern portions of
forecast area by late this afternoon with showers and storms
developing in this area by 22z Sunday.

Eventually the front will catch up with the pre-frontal trof and
merge, pushing the activity southeastward out of the forecast
area by 12z Monday, though some lingering showers are possible
over portions of southeast MO and southern IL through midday. Dry
and mild weather will prevail across the region Monday and Monday
night with clouds clearing out by late Monday afternoon.

Otherwise, some weak CAA tonight after front moves through with lows
in the upper 40s to upper 50s. Highs on Monday will be in the low to
mid 70s with lows Monday night in the upper 40s to low 50s.

Byrd

.LONG TERM... (Tuesday through Next Sunday)
Issued at 244 PM CDT Sun Apr 7 2019

Still expecting dry and warmer weather through mid week with
highs in the mid 60s to upper 70s each day.

Extended models still show decent cyclogenesis over the Central
Plains midweek as upper level trough swings through, though have
minor differences in placement and timing, so kept NBM blend with
increasing chances of showers and thunderstorms beginning
Wednesday night through Thursday evening before exiting. With this
wound up system, it will be quite breezy on Thursday. Beyond
that, colder weather expected for Friday through Sunday with
another chance of rain Saturday afternoon through Sunday.

Byrd
&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1238 PM CDT Sun Apr 7 2019

VFR flight conditions expected through the forecast period for
most of the TAF sites. However, MVFR diurnal cu have developed
over KUIN and will persist through 21z Sunday before lifting back
to VFR. Otherwise, main forecast issue is the precipitation
chances for KUIN and St. Louis metro area TAFs. Isolated/scattered
showers and storms will develop, mainly between 21z Sunday and
06z Monday, so kept VCSH mention for now. Gusty southwest winds
will slowly diminish then veer to the west then northwest as cold
front moves through.

SPECIFICS FOR KSTL:
VFR flight conditions expected through the forecast period.
Otherwise, main forecast issue is the precipitation chances for
the St. Louis metro area. Isolated/scattered showers and storms
will develop between 22z Sunday and 06z Monday, so kept VCSH
mention for now. Gusty southwest winds will slowly diminish then
veer to the west then northwest as cold front moves through.

Byrd
&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     57  76  54  70 /  30   5   0   0
Quincy          50  73  50  65 /  30   0   0   0
Columbia        52  73  51  70 /  20   0   0   0
Jefferson City  53  75  52  71 /  20   0   0   0
Salem           59  74  51  70 /  50  20   0   0
Farmington      57  75  51  73 /  50  20   0   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 7, 2:29 PM CST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
329 PM CDT Sun Apr 7 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
329 PM CDT Sun Apr 7 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms through midnight across the area.
A few of these storms could be strong to severe across eastern
Missouri and western Illinois through this evening. The primary
threats will be large hail and damaging winds.

Moderate to major river flooding is ongoing at points on the
Mississippi and Illinois Rivers. Please see the appropriate Flood
Statements for specific details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Major river flooding will continue or is expected to occur at
Saverton Lock and Dam on the Mississippi River and at Hardin along
the Illinois River. Moderate flooding will continue at several other
points on the Mississippi River. Please see the appropriate Flood
Statements for specific details.

There is a chance of thunderstorms from Wednesday night through Thursday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

Byrd

The radar

The St Louis radar (KLSX), 150 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cole

When
April 7, 2:55 PM CST
Where
Cole County, 0.47 mi E of Centertown
Measured
1 in hail
Reported by
Public
Coordinates
38.621, -92.411

Hail, Ralls

When
April 7, 5:55 PM CST to 6:13 PM CST
Where
Ralls County, 1.82 mi SW of Joanna to 0.55 mi N of Center
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.513, -91.675

A wide swath of large hail fell across portions of Ralls County, from the Mark Twain Lake area eastward to Center. The largest hail reported was golf ball sized.

Thunderstorm Wind, Ralls

When
April 7, 6:05 PM CST
Where
Ralls County, 0.69 mi NNW of Center to 0.69 mi NNE of Center
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.510, -91.534

Thunderstorm winds blew down numerous large tree limbs around town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816988, 816995, 816996.